Alert archive / Texas / Areal Flood Advisories in 2012

Areal Flood Advisory 49, NWS Midland/Odessa, TX

May 14, 2012Mitchell County, Texas

NWS Midland/Odessa, TX issued this areal flood advisory at May 14, 2012, 4:48 PM CDT for Mitchell County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 14, 2012, 4:48 PM CDT (21:48 UTC)
Expired
May 14, 2012, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at May 14, 3:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 14, 3:32 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT MON MAY 14 2012

.DISCUSSION...
AN UPPER LOW CURRENTLY CENTERED OVER EAST CENTRAL NEW MEXICO WILL
TRANSLATE SOUTHEAST ACROSS THE REGION THROUGH TONIGHT. AS THIS
OCCURS... CONVECTION WILL CONTINUE TO INCREASE ACROSS THE AREA. WE
WILL CONTINUE HIGH POPS ACROSS THE LOWER TRANS PECOS AND PERMIAN
BASIN THROUGH TONIGHT. THE FLASH FLOOD WATCH WILL ALSO REMAIN
INTACT THROUGH 15/06Z AS RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
REMAIN POSSIBLE. WE/LL ALSO CONTINUE A MENTION OF SEVERE
THUNDERSTORMS ACROSS MOST OF THE CWA...WITH THE BIG BEND REGION
AND LOWER TRANS PECOS MOST LIKELY TO SEE SEVERE WEATHER. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS WITH THESE
THUNDERSTORMS.

PRECIPITATION CHANCES WILL BE ON THE DECREASE BEGINNING TUESDAY
NIGHT AS THE UPPER LEVEL LOW OPENS INTO A TROUGH AND SHIFTS
SOUTHEAST OF THE AREA. IN THE WAKE OF THIS SYSTEM...MID-LEVEL
SHORTWAVE RIDGING WILL BRIEFLY BUILD THROUGH WEDNESDAY. THIS WILL
KEEP DRY WEATHER ALONG WITH INCREASING TEMPERATURES IN THE
FORECAST FOR THE MIDDLE OF THE WORK WEEK. THE MEDIUM RANGE MODELS
DO SUGGEST A WEAK MID-LEVEL SHORTWAVE WILL MOVE INTO THE SOUTHERN
PLAINS ON THURSDAY. THIS WILL TEMPORARILY WEAKEN THE RIDGE...BUT
WE DO NOT EXPECT MUCH CHANGE IN TEMPERATURES AT THIS TIME.

A SUBTROPICAL RIDGE AXIS WILL SPREAD NORTH OVER THE AREA INTO
EARLY NEXT WEEK. WITH THIS RIDGE AXIS IN PLACE... TEMPERATURES
ARE LIKELY TO WARM TO ABOVE NORMAL LEVELS FROM LATE THIS WEEK INTO
EARLY NEXT WEEK. THE MEDIUM RANGE MODELS DO MANAGE TO BRING A WEAK
COLD FRONT INTO THE SOUTH PLAINS EARLY NEXT WEEK...WHICH MAY BRING
AN INCREASE IN PRECIPITATION CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 51  77  52  84  /  70  10   0   0
BIG SPRING TX              53  76  54  83  /  80  10   0   0
CARLSBAD NM                51  78  51  85  /  40  10   0   0
DRYDEN TX                  57  78  59  84  /  80  20   0   0
FORT STOCKTON TX           54  76  56  83  /  80  10   0   0
GUADALUPE PASS TX          48  72  52  79  /  50  10   0   0
HOBBS NM                   48  76  52  84  /  50  10   0   0
MARFA TX                   44  73  41  80  /  70  10   0   0
MIDLAND INTL AIRPORT TX    52  77  54  83  /  80  10   0   0
ODESSA TX                  53  77  55  84  /  80  10   0   0
WINK TX                    53  78  55  85  /  70  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&

76/06
Hazardous weather outlook, May 14, 12:39 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CDT MON MAY 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1239 PM CDT MON MAY 14 2012 /1139 AM MDT MON MAY 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO THE REST OF TODAY AND TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR SOUTHEAST NEW MEXICO... THE GUADALUPE AND DAVIS
MOUNTAINS... THE TRANS PECOS... AND THE PERMIAN BASIN THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON PRIMARILY FOR THE
TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 2:47 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON MAY 14 2012

TXZ057-079-080-142030-
VAN HORN AND HIGHWAY 54 CORRIDOR-PRESIDIO VALLEY-MARFA PLATEAU-
247 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN CULBERSON...WESTERN JEFF DAVIS AND NORTHWESTERN
PRESIDIO COUNTIES UNTIL 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 14, 2:58 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON MAY 14 2012

TXZ057-074-080-142100-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
258 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING JEFF DAVIS...SOUTHWESTERN CULBERSON AND SOUTHWESTERN REEVES
COUNTIES UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 31 MILES
NORTHWEST OF FORT DAVIS AT 258 PM CDT...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL MOVE ACROSS S.H.118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 14, 3:02 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT MON MAY 14 2012

TXZ080-081-142045-
BIG BEND AREA-MARFA PLATEAU-
302 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 345 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL BREWSTER COUNTY AT 302 PM CDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 14, 3:57 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON MAY 14 2012

TXZ079-080-142130-
PRESIDIO VALLEY-MARFA PLATEAU-
357 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING PRESIDIO COUNTY UNTIL 430 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 24 MILES
NORTHWEST OF SHAFTER AT 357 PM CDT...MOVING SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Local storm report, May 14, 4:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             PERSIMMON GAP           29.66N 103.18W
05/14/2012  E1.00 INCH       BREWSTER           TX   CO-OP OBSERVER

            ABUNDANT QUARTER-SIZE HAIL COVERING GROUND.

&&

KK
Local storm report, May 14, 4:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             25 NNE PRESIDIO         29.90N 104.20W
05/14/2012  E1.00 INCH       PRESIDIO           TX   PUBLIC

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 13, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward, Winkler59 min
May 13, 11:16 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward59 min
May 14, 12:09 AM CDTSevere Thunderstorm WarningMAFPecos66 min
May 14, 12:40 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 1:14 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 14, 2:17 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell58 min
May 14, 2:26 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 14, 10:20 AM CDTAreal Flood AdvisoryMAFCulberson115 min
May 14, 11:44 AM CDTAreal Flood AdvisoryMAFEctor2 hr
May 14, 12:38 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
May 14, 1:20 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos3 hr
May 14, 2:08 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
May 14, 2:20 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton115 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio54 min
May 14, 3:23 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard112 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio66 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 13, 8:08 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 13, 8:20 PM CDTSevere Thunderstorm WarningMAFEddy55 min
May 13, 9:07 PM CDTFlash Flood WarningMAFEddy3 hr
May 13, 9:21 PM CDTFlash Flood WarningMAFEddy3 hr
May 14, 9:49 AM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Areal Flood Advisories in Texas, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.